Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Gastroenterol. 2006 Mar;40(3):249-55.

Probiotics for the prevention of antibiotic-associated diarrhea and Clostridium difficile diarrhea.

Author information

  • Case Western Reserve University School of Medicine, Cleveland, Ohio 44106-5066, USA. Jeffry.katz@uhhs.com

Abstract

Antibiotic-associated diarrhea is a common clinical problem occurring in up to 25% of patients, with diarrhea owing to Clostridium difficile accounting for up to a quarter of cases. The clinical and economic costs of antibiotic-associated diarrhea are significant and better treatments are needed. Probiotics may offer potential effective therapy for antibiotic-associated diarrhea by restoring intestinal microbial balance. A number of different probiotics have been evaluated in the prevention and treatment of antibiotic-associated diarrhea in adults and children, including the nonpathogenic yeast Saccharomyces boulardii and multiple lactic-acid fermenting bacteria such as Lactobacillus rhamnosus GG (LGG). A careful review of the literature supports the efficacy of S. boulardii in the prevention of antibiotic-associated diarrhea recurrent C. difficile infection in adults, whereas LGG is useful in the treatment of antibiotic-associated diarrhea in children. Not enough data exist to currently support the use of other probiotic preparations in these conditions. Although generally safe and well tolerated, both S. boulardii and LGG should be used cautiously in immunocompromised patients. Further study of probiotics, including large, well-designed, randomized controlled dose-ranging trials, comparative trials, and cost-benefit analyses are necessary.

PMID:
16633131
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk